Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 103, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 7, 2017, 11:40 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 11:40 AM CDT (16:40 UTC)
- Expired
- Aug 7, 2017, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Montgomery County, MS, Oktibbeha County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WGUS54 KJAN 071640
FFWJAN
MSC019-097-105-155-071945-
/O.NEW.KJAN.FF.W.0103.170807T1640Z-170807T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1140 AM CDT MON AUG 7 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Choctaw County in central Mississippi...
Oktibbeha County in northeastern Mississippi...
Southern Webster County in north central Mississippi...
Central Montgomery County in north central Mississippi...
* Until 245 PM CDT
* At 1138 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain moving back into the warned area. Up to 5 inches of
rain have already fallen early this morning when isolated
incidents of flash flooding were reported. Additional flash
flooding is expected to begin shortly as more heavy rain begins
again.
* Some locations that will experience flooding include...
Starkville, Eupora, Ackerman, Maben, Kilmichael, Mathiston, Craig
Springs, Longview, Lodi, Sherwood, Poplar Creek, Chester, Reform
and Sturgis.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area over the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Please report flooding to law enforcement
officials!
&&
LAT...LON 3356 8901 3348 8871 3329 8882 3329 8920
3334 8962 3358 8959
$$
BYB1 follow-up statement
758
WGUS74 KJAN 071752
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1252 PM CDT MON AUG 7 2017
MSC019-097-105-155-071945-
/O.CON.KJAN.FF.W.0103.000000T0000Z-170807T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw MS-Oktibbeha MS-Webster MS-Montgomery MS-
1252 PM CDT MON AUG 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
CHOCTAW...OKTIBBEHA...SOUTHERN WEBSTER AND CENTRAL MONTGOMERY
COUNTIES...
At 1246 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain are moving through the area. Up to 5 to 6 inches of rain
have already fallen early this morning when isolated incidents of
flash flooding were reported. Additional flash flooding is possible
with any additional torrential downpours that move through.
Some locations that will experience flooding include...
Starkville, Eupora, Ackerman, Maben, Kilmichael, Mathiston, Craig
Springs, Longview, Lodi, Sherwood, Poplar Creek, Chester, Reform and
Sturgis.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3356 8901 3348 8871 3329 8882 3329 8920
3334 8962 3358 8959
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:42 AM CDT, 58 minutes earlier.
Area forecast discussion, Aug 7, 10:42 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1042 AM CDT Mon Aug 7 2017 .UPDATE... Updated for morning discussion. && .DISCUSSION... Latest observations trends indicate strong low level convergence focusing 2+ inch PW air along the Hwy 82 corridor preceding a mesoscale convective vortex approaching from the west. Upper 70 sfc dewpoints over much of the ArkLaMiss combined with insolation is yielding an unstable airmass to go along with the very moist air with mixed layer CAPE near 2000 j/kg. Will be considering a flash flood watch as we go into the afternoon given recent heavy rain and threat for additional heavy rain. Recent CAM guidance suggests convective precipitation will begin filling in south of the current activity with some multicell activity developing with the potential for strong wind gusts similar to what was experienced yesterday given favorable low level shear direction orthogonal to storm segments. Currently seeing such segments develop west of the area so will consider adding a mention marginal severe storm threat for this afternoon. /EC/ Prior discussion below: Today and tonight: Cooler than normal temperatures with above normal rain chances are anticipated today. Early morning surface analysis had a ridge nosing west along the Gulf coast states, a stalled front from western Tennessee then southwest across the Red River Valley and a weak stalled outflow boundary across southern Arkansas and north central Mississippi. There was already convection refiring along our Highway 82 corridor associated with the stalled outflow boundary. Additional convection was also noted over our southwest moving into central Mississippi. This convection was being supported by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT of 2.08in which is the 90th percentile for this time of the year. Models show this PWAT will increase to near 2.25 inches through tonight and support a couple of rounds of widespread coverage of storms. Convection is expected to increase this morning across the stalled boundary in our north then spread south across the remainder of our CWA during the heat of the day. Hi-res models suggest a brief lull in convection this evening with an increase after midnight from the west as a shortwave over the southern plains shifts east into our area. There is a spread on where the axis of heaviest rain (1-2 inches) will fall through tonight but, models agree that our southeast zones will see the lowest amounts; generally less than an inch. The abundant cloud cover and rain will hold afternoon temperatures well below normal over most of the area. Conversely, temperatures will be held near normal again tonight. /22/ Through the remainder of the week and into this weekend: The week ahead offers one of the wettest forecasts one could expect to see this time of year without a nearby tropical system. This is the result of a persistent regime featuring an upper trough over the Midwest/Northeast channeling periodic mid level waves across our region along a quasi-stationary surface boundary near or just north of the region. GFS progged PW values will generally stay around or above 2 inches throughout the entire forecast period. While average rainfall totals of 2 to 5 inches over several days aren't much of a concern on their own, this tropically moist environment will create the potential for locally higher amounts over shorter time periods resulting in flash flooding. We will continue to advertise a limited flood threat in the HWO and graphics into this week, and we will expand this to include the entire forecast area, as I see no notable difference in the potential over the areas where we're not currently advertising a threat. Based on how things evolve over the next few days (where the most rain occurs, where heaviest rain is anticipated as we move into closer time frames), a flash flood watch may be needed for some portion of the area. With respect to specifics, Tuesday appears to be a day with somewhat greater rain potential as a more pronounced upper trough axis moves across the region, and a surface trough/convergence zone is stationary over the area. High res guidance suggests scattered rain and storms will either be ongoing already or develop during the morning, continuing into the day. This will likely help to hold daytime temps down, with some areas possibly struggling to get into the lower 80s. The surface boundary will waver northward through midweek but remain nearby, with continuing rain chances as weak disturbances traverse the region. Another slightly more pronounced upper trough might shove the weak front southward into the area again around Friday, but there are no signs of it pushing far enough south to result in an airmass change. In fact at this stage, there are no real signs of a pattern change through early next week. Keep that umbrella handy, my friends. /DL/ && .AVIATION... 12Z TAF discussion: A TSRA was observed at GTR at 1030Z. Sct to numerous SHRA/TSRA wl cont along HWY 82 this morning then spread south through the aftn. Additional TSRA development is expected from the west tonight. Otherwise, a mix of MVFR/IFR cigs were being observed at 1030Z and wl cont through 15Z before improving. VFR conds should prevail away from TSRA activity by 17Z before lower cigs redevelop this evening. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 72 82 71 / 60 66 75 43 Meridian 86 71 83 71 / 70 60 71 38 Vicksburg 85 71 80 72 / 60 77 79 46 Hattiesburg 88 73 85 72 / 50 50 64 37 Natchez 84 72 81 71 / 60 75 73 48 Greenville 83 71 83 71 / 63 72 66 26 Greenwood 82 71 83 71 / 63 68 70 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 7, 4:50 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 450 AM CDT Mon Aug 7 2017 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-081000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne- 450 AM CDT Mon Aug 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Flash flooding is possible as thunderstorms with heavy rainfall may train over the same area at times. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flash flooding will be possible across the outlook area Tuesday through Thursday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-5 inches with locally higher amounts will be possible. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ026-MSZ054>066-072>074-081000- Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 450 AM CDT Mon Aug 7 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flash flooding will be possible across the outlook area Tuesday through Thursday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-5 inches with locally higher amounts will be possible. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 7, 8:40 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
840 AM CDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM FLASH FLOOD 6 SW EUPORA 33.48N 89.35W
08/07/2017 WEBSTER MS PUBLIC
WATER UP TO THE GRILL OF A CAR, AND A WATERMARK OF AT
LEAST A FOOT AND A HALF UP ON A BRICK HOUSE IN TOMNOLEN.
PICTURE AND REPORT RELAYED VIA SOCIAL MEDIA.
&&
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 36 min |
| Aug 7, 4:12 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Webster | 3 hr |
| Aug 7, 4:26 AM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| Aug 7, 4:30 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 27 min |
| Aug 7, 5:13 AM CDT | Special Weather Statement | JAN | Oktibbeha | 62 min |
| Aug 7, 10:52 AM CDT | River Flood Warning | JAN | Attala, Holmes | 7 days |
| Aug 7, 12:29 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Aug 7, 1:14 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
| Aug 7, 1:15 PM CDT | Special Weather Statement | JAN | Issaquena | 45 min |
| Aug 7, 1:28 PM CDT | Special Weather Statement | JAN | Holmes | 47 min |
| Aug 7, 2:02 PM CDT | Special Weather Statement | JAN | Rankin | 43 min |
| Aug 7, 2:04 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 17 hr |
| Aug 7, 2:18 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 7, 2:42 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 48 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 42 min |
| Aug 7, 3:16 PM CDT | Special Weather Statement | JAN | Copiah | 44 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | JAN | Newton, Scott | 39 min |
| Aug 7, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 47 min |
| Aug 7, 3:56 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 3 hr |
| Aug 7, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 21 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.